Advances in Differential Equations
- Adv. Differential Equations
- Volume 9, Number 1-2 (2004), 1-52.
The short-wave limit for nonlinear, symmetric, hyperbolic systems
For general semilinear or quasilinear symmetric, hyperbolic systems, the short-wave approximation is studied by constructing approximate solutions to the initial-value problem associated with the hyperbolic operator by means of a multiscale WKB expansion. In the diffractive optics regime, the components of the leading-order terms of the approximate solutions are shown to satisfy differential equations of KP type. Whether these equations are scalar or not depends on the polarization of the initial datum and on the asymptotic behavior of the branches of the characteristic variety of the hyperbolic operator. The asymptotic stability of the approximate solution is proved. Following J.-L. Joly, G. Métivier, and J. Rauch, the cornerstone of this study is the characteristic variety of the hyperbolic operator. It is examined here in terms of perturbation theory, which yields new proofs of the so-called algebraic lemmas of geometric optics.
Adv. Differential Equations Volume 9, Number 1-2 (2004), 1-52.
First available in Project Euclid: 18 December 2012
Permanent link to this document
Mathematical Reviews number (MathSciNet)
Zentralblatt MATH identifier
Primary: 35C20: Asymptotic expansions
Secondary: 35L45: Initial value problems for first-order hyperbolic systems 35L60: Nonlinear first-order hyperbolic equations 35Q60: PDEs in connection with optics and electromagnetic theory
Texier, Benjamin. The short-wave limit for nonlinear, symmetric, hyperbolic systems. Adv. Differential Equations 9 (2004), no. 1-2, 1--52. https://projecteuclid.org/euclid.ade/1355867967.